Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Wichita, KS

April 2, 2014Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 2, 2014, 3:04 AM CDT for Woodson County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2014, 3:04 AM CDT (08:04 UTC)
Expired
Apr 2, 2014, 4:00 AM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Woodson County, KS

The radar

The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS53 KICT 020804
SVRICT
KSC207-020900-
/O.NEW.KICT.SV.W.0001.140402T0804Z-140402T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT WED APR 2 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 400 AM CDT

* AT 301 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF TORONTO...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  YATES CENTER AND NEOSHO FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3788 9552 3776 9585 3789 9596 3805 9577
      3804 9552
TIME...MOT...LOC 0804Z 238DEG 37KT 3786 9584

HAIL...1.00IN
WIND...<50MPH

$$

CARUSO
3 follow-up statements
990 
WWUS53 KICT 020812
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT WED APR 2 2014

KSC207-020900-
/O.CON.KICT.SV.W.0001.000000T0000Z-140402T0900Z/
WOODSON KS-
312 AM CDT WED APR 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WOODSON COUNTY
UNTIL 400 AM CDT...

AT 310 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR YATES
CENTER...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
NEOSHO FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3788 9552 3776 9585 3789 9596 3805 9577
      3804 9552
TIME...MOT...LOC 0812Z 230DEG 41KT 3793 9575

HAIL...1.00IN
WIND...<50MPH

$$
656 
WWUS53 KICT 020818
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT WED APR 2 2014

KSC207-020900-
/O.CON.KICT.SV.W.0001.000000T0000Z-140402T0900Z/
WOODSON KS-
318 AM CDT WED APR 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WOODSON COUNTY
UNTIL 400 AM CDT...

AT 317 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
NEOSHO FALLS...AND MOVING NORTHEAST AT 50 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
NEOSHO FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3788 9552 3776 9585 3789 9596 3805 9577
      3804 9552
TIME...MOT...LOC 0818Z 230DEG 43KT 3798 9567

HAIL...1.00IN
WIND...<50MPH

$$
554 
WWUS53 KICT 020829
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
329 AM CDT WED APR 2 2014

KSC207-020838-
/O.CAN.KICT.SV.W.0001.000000T0000Z-140402T0900Z/
WOODSON KS-
329 AM CDT WED APR 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR WOODSON COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

&&

LAT...LON 3788 9552 3776 9585 3789 9596 3805 9577
      3804 9552
TIME...MOT...LOC 0828Z 230DEG 43KT 3807 9556

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:10 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 2, 12:10 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1210 AM CDT WED APR 2 2014

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 314 PM CDT TUE APR 1 2014

TONIGHT: CURRENT SURFACE ANALYSIS SHOWS WARM FRONT ALONG THE RED
RIVER WITH LOW LEVEL MOISTURE TRANSPORT LEADING TO A BROAD EXPANSE
OF STRATUS CLOUDS ACROSS OK. SHORT RANGE MODELS SHOW THIS MOISTURE
ADVECTION AND MOISTURE TRANSPORT CONTINUING FOR THE AFTERNOON INTO
THE EVENING HOURS...WITH THE WARM FRONT MOVING RAPIDLY BACK TO THE
NORTH. THIS MOISTURE TRANSPORT AND LOW LEVEL ISENTROPIC LIFT
INCREASES ACROSS SRN KS...FOR THE EVENING HOURS...INITIALLY OVER
SE KS...FOR AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS AS
THE EVENING PROGRESSES. THIS STRONG MOISTURE ADVECTION WILL REALLY
GET GOING BY AROUND MIDNIGHT...ACROSS MOST OF SOUTHERN KS. WIND
PROFILE SUGGESTS THAT ELEVATED SUPERCELLS WILL BE POSSIBLE...WITH
A CHANCE OF LARGE HAIL...AS MUCAPE INCREASES TO 1000-1500 J/KG.
NAM/WRF SEEMS A LITTLE TOO AGGRESSIVE BUT GFS INSTABILITY LOOKS
REASONABLE. THINK THE MAIN THUNDERSTORM ACTIVITY WILL DEVELOP
SOUTH OF HIGHWAY 54 POSSIBLY NEAR KICT...BEFORE THE THUNDERSTORMS
LIFT N-NE...WITH THE MAIN THREAT ALONG JUST TO NORTH OF HIGHWAY 54
AND EAST OF THE TURNPIKE.

WED: WARM...MOISTURE RICH AIR WILL CONTINUE TO LIFT NORTH ACROSS
THE SOUTHERN HALF OF THE FORECAST AREA FOR EARLY WED. SOME
ELEVATED CONVECTION MAY STILL BE ONGOING ACROSS SE KS FOR THE
MORNING HOURS...BUT THIS CONVECTION SHOULD LIFT NE BY THE LATE
MORNING HOURS. THE MAIN WARM FRONTAL BOUNDARY...WILL BE BECOME
STATIONARY SOMEWHERE BETWEEN THE HIGHWAY 50 AND HIGHWAY 54
VICINITY BY WED AFTERNOON. AN UNSTABLE AIR MASS WILL BE LOCATED
SOUTH OF THIS BOUNDARY FOR THE AFTERNOON HOURS...BUT A WARM
ELEVATED MIXED LAYER WILL KEEP THE ATMOSPHERE INITIALLY CAPPED.
BUT AS THE AFTERNOON PROGRESSES THINK THIS CAP WILL SLOWLY
ERODE...AS A BULGE DEVELOPS ALONG THE DRY LINE...THAT WILL BE
STRAIGHT INTO WRN OK. INTERSECTION OF THIS DRYLINE AND WARM FRONT
WILL BE LOCATED JUST TO THE SW OF ICT. DIRECTIONAL SHEAR/DEEP
LAYER SHEAR SUGGESTS SOME DISCREET SUPERCELLS WILL BE
POSSIBLE...WITH MLCAPE VALUES OF 2500-2700 J/KG. CERTAINLY LOOKS
LIKE A SEVERE CHANCE WITH LARGE HAIL BUT CANNOT COMPLETELY RULE
OUT A FEW TORNADOES...GIVEN SRH AROUND 250 J2/KG2 AND EHI VALUES
OF 3. THIS TORNADO CHANCE WILL PROBABLY BE ALONG OR SOUTH OF
HIGHWAY 54...EARLY IN THE EVENING...BEFORE THUNDERSTORMS BECOME
MORE NUMEROUS AS THE EVENING PROGRESSES IN THE WARM SECTOR AND
FORMS INTO A FORWARD PROPAGATING MCS...WITH THE THREAT
TRANSITIONING INTO A LARGE HAIL AND WIND THREAT...ESPECIALLY FOR
AREAS EAST OF THE KS TURNPIKE.

THU: HOW THU GOES WILL DEPEND ON HOW THE PREVIOUS DAY ON WED
EVOLVES...AS CONVECTION ON WED NIGHT...MAY DEVELOP INTO AN
MCS...THAT MOVES RAPIDLY EAST OF THE AREA. SO POSITIONS OF THE
REMNANT SURFACE BOUNDARY MAY BE IN SOME QUESTION. BOTH THE ECMWF
AND GFS SHOW THE MAIN SYNOPTIC SHORTWAVE SWEEPING OUT INTO THE
PLAINS FOR THU...WITH THE MAIN SYNOPTIC BOUNDARY SITUATED
INITIALLY OVER THE FLINT HILLS AND SOUTHEAST KS. AS THIS SHORTWAVE
SWEEPS EAST...STILL THINK A MOISTURE RICH ATMOSPHERE WILL BE
LOCATED ALONG OF JUST TO THE SOUTHEAST OF THE MAIN FRONTAL
BOUNDARY DURING THE AFTERNOON HOURS DURING PRIME HEATING. SO COULD
SEE ANOTHER SMALL OPPORTUNITY FOR ANOTHER OF ROUND OF SEVERE
STORMS OVER EXTREME SE KS FOR THE AFTERNOON HOURS...BEFORE THE
MAIN SHORTWAVE SWEEPS THIS SEVERE CHANCE FURTHER EAST INTO MO FOR
THU EVE.

KETCHAM

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 314 PM CDT TUE APR 1 2014

THU NIGHT-SAT: THE REST OF THE REGION WILL SEE SLIGHTLY COOLER
TEMPS FOR THU NIGHT...BUT MILD AND QUIET WEATHER LOOKS TO RETURN
TO THE PLAINS FOR THE END OF THE WEEK FOR FRI INTO SAT.

REST OF THE WEEKEND: FLOW BEGINS TO SHIFT TO THE SW FOR THE END OF
THE WEEKEND...WHICH WILL LEAD TO LOW LEVEL MOISTURE SLOWLY
RETURNING TO THE PLAINS FOR SUN. THIS SATURATION BECOMES MORE
WIDESPREAD DURING THE DAYTIME HOURS ON SUN...AS THE MEDIUM RANGE
MODELS SHOW A BROAD SHORTWAVE MOVING INTO THE PLAINS. THIS
INCREASED LIFT WILL LEAD TO A WIDESPREAD CHANCE OF SHOWERS ACROSS
THE PLAINS FOR SUN. NOT ALOT OF INSTABILITY ASSOCIATED WITH THIS
MOISTURE RETURN...BUT WIDESPREAD WEAK LIFT ACROSS THE WHOLE AREA
WILL LEAD TO AN OFF AND ON SPRING SHOWER CHANCE.

KETCHAM

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1206 AM CDT WED APR 2 2014

VERY DIFFICULT AVIATION FORECAST. STILL HAVE HIGH CONFIDENCE THAT
MOST SITES WILL HAVE SEVERAL HOURS OF IFR CONDITIONS LATER
TONIGHT/WED MORNING. 00Z NAM IS NOW SHOWING A SOUTH DISPLACEMENT
OF THE FRONT WHICH IS BETTER THAN PREVIOUS RUNS. EXPECT DETERIORATING
CONDITIONS AT THE ONSET WITH BETTER LIFT/PRECIPITATION TRANSITIONING
NORTH OF AREA WED MORNING.  HOWEVER IFR/MVFR CEILINGS WILL BE SLOW TO
ERODE GIVEN INFLUX OF RICHER MOISTURE. SUSPECT A FEW STORMS WILL
DEVELOP LATE IN THE AFTERNOON...BUT TIMING ISSUES AND QUESTIONABLE
LOCATION WILL PRECLUDE MENTIONING AT THIS TIME. EXPECT AT LEAST
MVFR CONDITIONS TO REDEVELOP N OF FRONT NEAR END OF THE PERIOD. -HOWERTON

&&

.FIRE WEATHER...
ISSUED AT 314 PM CDT TUE APR 1 2014

INCREASING MOISTURE RICH WILL INCREASE ACROSS MOST OF THE FORECAST
AREA IN THE NEXT 24 HOURS....WITH INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS AND HIGHER DAYTIME HUMIDITY LEVELS AS WE GO INTO THE
MIDDLE AND END OF THE WEEK. THIS IS EXPECTED TO LIMIT THE GRASSLAND
FIRE DANGER BELOW CRITICAL VALUES OF VERY HIGH OR EXTREME AFTER
TODAY.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  63  37  57 /  40  20  10   0
HUTCHINSON      44  57  34  55 /  30  20  10   0
NEWTON          47  59  34  54 /  40  20  10   0
ELDORADO        53  64  37  56 /  50  20  10   0
WINFIELD-KWLD   56  68  37  58 /  50  20  10   0
RUSSELL         37  49  31  53 /  20  40  30   0
GREAT BEND      36  51  31  54 /  20  40  20   0
SALINA          42  54  33  54 /  30  30  20  10
MCPHERSON       42  55  33  54 /  30  30  10   0
COFFEYVILLE     60  75  40  58 /  50  50  30  10
CHANUTE         57  69  38  56 /  60  50  30  10
IOLA            57  69  38  55 /  60  50  30  10
PARSONS-KPPF    60  72  39  57 /  50  50  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 1, 4:48 PM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT TUE APR 1 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
448 PM CDT TUE APR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF KANSAS TURNPIKE
THIS EVENING...WITH THUNDERSTORMS GREATLY INCREASING LATER THIS
EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE
TONIGHT ALONG AND EAST OF A LINE FROM MARION...TO NEWTON...TO
ANTHONY WHERE HAIL AS LARGE AS QUARTERS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE PRIMARILY EAST AND SOUTHEAST OF
THE KANSAS TURNPIKE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...
WHERE HAIL AROUND THE SIZE OF GOLFBALLS MAY OCCUR. A TORNADO OR
TWO CANNOT BE RULED OUT ALONG AND SOUTH OF HIGHWAY 160 FROM
WELLINGTON TO INDEPENDENCE.

A FEW SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER SOUTHEAST KANSAS
THURSDAY AFTERNOON WHERE GOLFBALL SIZED HAIL WOULD BE THE PRIMARY
THREAT.

A VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE OVER PRIMARILY BARTON
AND RUSSELL COUNTIES NEXT MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT
SKYWARN ACTIVATION WILL PROBABLY BE NEEDED ON WEDNESDAY EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/KETCHAM

In the hours before

Special weather statement, Apr 2, 2:46 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
246 AM CDT WED APR 2 2014

KSZ070-071-020830-
GREENWOOD-WOODSON-
246 AM CDT WED APR 2 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
  WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 330 AM CDT

* AT 244 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF FALL RIVER...OR 15
  MILES SOUTHEAST OF EUREKA...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YATES CENTER...TORONTO...BATESVILLE AND ROSE.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3786 9552 3773 9582 3773 9595 3767 9596
      3763 9604 3772 9616 3805 9585 3805 9582
TIME...MOT...LOC 0746Z 234DEG 41KT 3771 9604

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:46 AM CDTSpecial Weather StatementICTWoodson44 min
Apr 2, 3:31 AM CDTSpecial Weather StatementICTChase29 min
Apr 2, 5:42 PM CDTSpecial Weather StatementICTAllen, Wilson48 min
Apr 2, 5:49 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson41 min
Apr 2, 6:28 PM CDTSevere Thunderstorm WarningICTAllen, Woodson47 min
Apr 2, 6:46 PM CDTSpecial Weather StatementICTHarper29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.